Kansas, 2008

Damaging Winds in Kansas, July 26, 2008

July 26, 2008 · NWS ICT · 2 events in 2 counties and zones

A cluster of strong to severe thunderstorms affected portions of central and south-central Kansas during the late afternoon and evening hours of July 26th. Damaging wind gusts of 60 to 65 mph and locally very heavy rainfall occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of strong to severe thunderstorms affected portions of central and south-central Kansas during the late afternoon and evening hours of July 26th. Damaging wind gusts of 60 to 65 mph and locally very heavy rainfall occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 26, 2:53 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 26, 2:53 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SAT JUL 26 2008

.DISCUSSION...

FORECAST CONCERNS ARE CURRENT CONVECTION IN CEN KS AND THEN HOT
TEMPS FOR SUN-MON.

TONIGHT:
CONVECTION HAS RAPIDLY DEVELOPED ALONG THE MAIN BAROCLINIC
ZONE/BOUNDARY REMNANTS ACROSS CENTRAL KS AT THIS TIME. A VERY
UNSTABLE AIRMASS EXISTS ACROSS THIS AREA BACK INTO NORTHEAST KS WITH
SFC BASED CAPE VALUES OF 4000-5000 J/KG. CURRENT SEVERE WATCH LOOKS
RIGHT ON TRACK...AS EMBEDDED IMPULSE IN THE MID LEVEL FLOW CONTINUES
TO LEAD TO TSRA DEVELOPMENT INTO CEN KS AT THIS TIME. 0-6KM SHEAR
LOOKS SUPPORTIVE OF SOME STRONG/SEVERE STORMS...WITH BETTER BULK
SHEAR JUST TO THE NORTH OF THE AREA. MAIN THREAT LOOKS TO BE
DAMAGING WINDS...BUT A ROBUST STORM COULD ALSO LEAD TO SOME LARGE
HAIL EVEN WITH THE HIGH FREEZING LEVELS.

EXPECT THIS CONVECTION TO EVENTUALLY SHIFT EAST AS THE NIGHTTIME
PROGRESSES...AND CONGEAL INTO SOME SORT OF FORWARD PROPAGATING
CONVECTIVE COMPLEX DURING THE OVERNIGHT HOURS. GENERAL PROPAGATION
COULD TAKE THIS COMPLEX ACROSS PORTIONS OF SOUTHEAST KS NORTH OF
HIGHWAY 54 BY EARLY SUN.

SUN-MON:
OVERNIGHT CONVECTION WILL COME TO AN END DURING THE MORNING HOURS ON
SUN...WITH MOST OF THE MORNING CONVECTION STAYING TO THE NORTH AND
EAST OF THE AREA...SO WILL END POPS IN SOUTHEAST KS DURING THE
MORNING.  ANY CONVECTION OVERNIGHT WILL ALSO LEAD SO SOME OUTFLOW
BOUNDARIES LURKING ABOUT FOR POSSIBLE NEW TSRA DEVELOPMENT ACROSS
CEN KS ON SUN AFTERNOON/EVE. SO WILL GO WITH A SLIGHT POP FOR THIS
AREA.

CLOUD COVER IN EASTERN SECTIONS...WILL KEEP TEMPS FROM POSSIBLY
REACHING THEIR FULL POTENTIAL IN ERN KS ON SUN WHERE DEWPOINTS WILL
BE THE HIGHEST. JUST TO THE WEST OF THIS AREA...WILL SEE TEMPS CLOSE
TO THE CENTURY MARK BUT SOMEWHAT LOWER DEWPOINTS WHICH WILL KEEP
HEAT INDICES IN THE 100-105 RANGE....SO WILL NOT ISSUE A HEAT
ADVISORY BECAUSE OF UNCERTAINTY IN CLOUD COVER IN THE EAST...EVEN
THOUGH DWPTS COULD REACH THE LOWER 70S.

HEAT AGAIN WILL BE CONCERN FOR MON AS WELL...BUT AGAIN UNCERTAINTY
OF CONVECTION CHANCES AND CLOUD COVER MAY BE THE SAVING GRACE WHEN
IT COMES TO HEAT INDICES (POSSIBLE ADVISORY)...BUT CERTAINLY WILL
CONTINUE TO BE A HOT AND MUGGY DAY ACROSS THE AREA.

TUE-WED:
LOTS OF UNCERTAINTY DURING THIS TIME FRAME AS MODELS DIFFER ON THE
HANDLING OF THE REMNANTS OF DOLLY.  NAM AND ECMWF APPEAR TO BE THE
MOST PROGRESSIVE WITH THIS FEATURE...ACTUALLY PICKING UP THE
REMNANTS IN THE MEAN FLOW AND TAKING IT ACROSS THE SOUTHERN HALF OF
KS. THE GFS IS THE SLOWEST WITH THIS FEATURE AND KEEPS IT SOUTHWEST
OF KS. TROPICAL REMNANTS CAN BE NOTORIOUSLY SLOW SO WILL KEEP A
WATCHFUL EYE ON THE GFS...BUT LEAN TOWARDS THE MORE PROGRESSIVE
SOLUTION FOR NOW.  OF GREATER CONCERN FOR MOST LOCATIONS AND POPS IS
ANOTHER FRONTAL BOUNDARY EXPECTED TO DRIFT INTO NORTHERN PORTIONS OF
KS FOR TUE NIGHT INTO EARLY WED.  SO WITH ABOVE MENTIONED FACTORS...
WILL KEEP SLIGHT POPS AROUND FOR BOTH DAYS.

THU-SAT:
NOT ALOT OF CONFIDENCE ON HOW THE END OF THE WEEK WILL PLAY OUT AS
REMNANTS OF DOLLY AND WHERE IT WILL GO IS STILL IN QUESTION. ECMWF
IS ALOT MORE PROGRESSIVE WHILE THE GFS ACTUALLY DRIFTS THE REMNANTS
SOUTH OF THE AREA....WITH THE GENERAL TREND OF THE UPPER RIDGE TO
INCREASE OVER THE AREA.  WILL KEEP THINGS DRY FOR THIS TIME FRAME
GIVEN THE UNCERTAINTY...WITH TEMPS ONCE AGAIN POSSIBLY CLIMBING TO
NEAR 100 BY FRI.

KETCHAM

.AVIATION...

FOR 18Z TAFS...MAIN AVIATION CONCERN WILL ONCE AGAIN BE CONVECTIVE
POTENTIAL LATER THIS AFTERNOON.

AIRMASS IN PLACE REMAINS VERY MOIST JUST AS THE LAST FEW DAYS.
BLOW-OFF CIRRUS...FROM STORMS TO OUR WEST...HAVE OVERSPREAD MUCH OF
SOUTH CENTRAL KS. ISOLATED STORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON. UNLIKE YESTERDAY THERE IS NOT A WELL DEFINED BOUNDARY TO
FOCUS DEVELOPMENT. THEREFORE FEEL THE MOST LIKELY AREAS TO SEE
INITIATION WILL BE THOSE AREAS THAT EXPERIENCE FULL HEATING AND AT
THIS TIME IT APPEARS TO BE EASTERN KANSAS...WHERE CIRRUS IS NOT
AFFECTING. THIS WOULD MEAN THAT KCNU AND KSLN WILL INITIALLY HAVE
THE BEST CHANCE TO EXPERIENCE A STORM THIS AFTERNOON. HOWEVER ONCE
STORMS DEVELOP THEY WILL KICK OUT OUTFLOW BOUNDARIES WHICH SHOULD
ALLOW STORMS TO DEVELOP IN OTHER LOCATIONS. THE GOOD NEWS IS THAT
WITHOUT A SURFACE FOCUS...THE STORMS SHOULD REMAIN FAIRLY ISOLATED.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74 100  74 100 /  30  10  10  10
HUTCHINSON      73 101  73 101 /  40  20  20  10
NEWTON          73 100  73 100 /  40  20  20  10
ELDORADO        74  99  74  99 /  30  20  20  10
WINFIELD-KWLD   75 100  75 100 /  20  10  10  10
RUSSELL         73 102  73 102 /  50  20  20  10
GREAT BEND      73 102  73 102 /  50  20  20  10
SALINA          74 102  75 102 /  50  20  20  10
MCPHERSON       73 101  74 101 /  50  20  20  10
COFFEYVILLE     73  97  73  98 /  20  10  10  10
CHANUTE         73  97  73  98 /  30  10  10  10
IOLA            73  97  73  98 /  40  20  20  10
PARSONS-KPPF    74  97  74  98 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 26, 3:35 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SAT JUL 26 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
435 PM CDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO REDEVELOP INTO THIS EVENING ACROSS
THE REGION...ESPECIALLY OVER CENTRAL KANSAS. WHILE THE MAJORITY OF
THE STORMS WILL BE STRONG WITH WINDS TO 50 MPH THE MAIN THREAT...A
FEW STORMS OVER CENTRAL KANSAS WILL HAVE THE POTENTIAL TO BECOME
SEVERE WITH WINDS TO 60 MPH AND QUARTER SIZE HAIL THE MAIN THREATS.

HEAT INDICES WILL ALSO REMAIN AROUND 100 ACROSS CENTRAL KANSAS EARLY
THIS EVENING...AND 100 TO 104 RANGE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS PORTIONS OF THE
CENTRAL KANSAS....THE FLINT HILLS AND SOUTHEAST KANSAS ON SUNDAY. A
STRONG STORM WILL REMAIN POSSIBLE.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 100 TO 105 RANGE
ACROSS THE ENTIRE AREA...DURING THE AFTERNOON HOURS ON SUNDAY
AND MONDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS CENTRAL
KANSAS ON MONDAY AND MUCH OF THE AREA ON TUESDAY AND WEDNESDAY.
STRONG STORMS WILL BE POSSIBLE...MAINLY DURING THE LATE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY EVENING FOR
PORTIONS OF CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/KETCHAM

In the hours before

Special weather statement, Jul 26, 2:10 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT SAT JUL 26 2008

KSZ033-262045-
LINCOLN-
310 PM CDT SAT JUL 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...

AT 307 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVAN GROVE...OR 10 MILES WEST OF
LINCOLN...AND MOVING EAST AT 17 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jul 26, 2:21 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT SAT JUL 26 2008

KSZ032-262045-
RUSSELL-
321 PM CDT SAT JUL 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF NATOMA...OR 14 MILES
NORTH OF RUSSELL. ANOTHER STRONG STORM WAS LOCATED ABOUT 5 MILES
SOUTHWEST OF RUSSELL. BOTH OF THESE STORMS ARE MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jul 26, 2:45 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT SAT JUL 26 2008

KSZ033-262115-
LINCOLN-
345 PM CDT SAT JUL 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...

AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF LINCOLN...AND MOVING EAST AT
16 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jul 26, 3:08 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT SAT JUL 26 2008

KSZ032-262145-
RUSSELL-
408 PM CDT SAT JUL 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 406 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF WALKER...AND MOVING
SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Local storm report, Jul 26, 3:38 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       8 S GORHAM              38.77N 99.01W
07/26/2008  M1.60 INCH       RUSSELL            KS   TRAINED SPOTTER

            RAIN FELL IN 25 MINUTES WITH NO HAIL.

&&

LFW

The radar

The Dodge City radar (KDDC), 130 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
July 26, 3:47 PM CST
Where
Barton County, 2.99 mi NW of Galatia
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -99.010

Thunderstorm Wind, Sedgwick

When
July 26, 7:10 PM CST
Where
Sedgwick County, 2.82 mi WNW of Goddard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.680, -97.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122180, 122181.